Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 140, NWS Topeka, KS

June 11, 2005Franklin County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 11, 2005, 2:44 AM CDT for Franklin County, Osage County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2005, 2:44 AM CDT (07:44 UTC)
Expired
Jun 11, 2005, 3:31 AM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 71 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 110745
SVRTOP
KSC059-139-110830-
/O.NEW.KTOP.SV.W.0140.050611T0744Z-050611T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
244 AM CDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 330 AM CDT

* AT 240 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OSAGE CITY...OR ABOUT 25 MILES NORTHEAST OF EMPORIA...MOVING
  NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LYNDON...
  POMONA LAKE...
  QUENEMO...
  WILLIAMSBURG...
  POMONA...
  PRINCETON...
  OTTAWA...

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3867 9592 3846 9591 3843 9513 3871 9511

$$
2 follow-up statements
000 
WWUS53 KTOP 110806
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
302 AM CDT SAT JUN 11 2005

KSC059-139-110830-
/O.CON.KTOP.SV.W.0140.000000T0000Z-050611T0830Z/
OSAGE-FRANKLIN-
302 AM CDT SAT JUN 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 AM CDT FOR
FRANKLIN AND SOUTHERN OSAGE COUNTIES...

AT 300 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORRM NEAR 
POMONA MOVING EAST AT 50 MPH. LOCAL LAW ENFORCEMENT REPORTED LARGE 
TREES BLOWN OVER AND ROOF DAMAGE NEAR BARCLAY.

LOCATIONS IMPACTED INCLUDE...
POMONA LAKE
OTTAWA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3867 9592 3846 9591 3843 9513 3871 9511

$$
000 
WWUS53 KTOP 110831
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT SAT JUN 11 2005

KSC059-139-110841-
/O.EXP.KTOP.SV.W.0140.000000T0000Z-050611T0830Z/
OSAGE-FRANKLIN-
331 AM CDT SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN AND SOUTHERN OSAGE 
COUNTIES HAS EXPIRED...

AT 330 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3867 9592 3846 9591 3843 9513 3871 9511

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:11 PM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Jun 10, 3:11 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT FRI JUN 10 2005

.DISCUSSION...
SHORT TERM CONCERNS WILL BE POSSIBLE SEVERE WEATHER CHANCES TONIGHT
AND FLOODING POTENTIAL THROUGH TOMORROW MORNING.  ELEVATED SHOWERS
AND THUNDERSTORMS CONTINUE ACROSS THE TOP CWA.  CLOUDS HAVE PUT A
DAMPER ON SURFACE TEMPERATURES AS ONLY A FEW LOCALES WILL SEE
GLIMPSES OF SUN.  THESE CLOUDS WILL ADD UNCERTAINTY TO THE SEVERE
POTENTIAL LATER.  LATEST RUN OF THE NAM BRINGS WAVE CURRENTLY
LOCATED IN NORTHERN NEW MEXICO OUT INTO THE SOUTHERN PLAINS WHILE
THE GFS SWINGS IT THROUGH CENTRAL KANSAS.  WILL TREND TOWARDS A NAM
SOLUTION WITH SOME SEVERE POTENTIAL FOR TOP CWA BUT MORE LIKELY
ANOTHER FLOODING PROBLEM OVERNIGHT.  SPC DAY ONE HAS MODERATE RISK
FOR FAR SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE.

WITH THE ABUNDANT RAINFALL OVER THE LAST FEW DAYS...ANY ORGANIZED
AREA OF PRECIPITATION WILL LIKELY LEAD TO ADDITIONAL WATER
PROBLEMS.  FFG VALUES REMAIN VERY LOW IN THE .6 TO 1.6 INCH RANGE.
NO CHANGES TO CURRENT FLOOD WATCH GOING.

FOR SATURDAY NIGHT DRY LINE SETS UP ACROSS NORTH CENTRAL KANSAS INTO
TEXAS PANHANDLE. OTHER BOUNDARIES MAY BE PRESENT FROM MORNING
CONVECTION WHICH MAY BE A FOCUS FOR ISOLATED CONVECTION.
THUNDERSTORMS SHOULD FORM INTO A CLUSTER AGAIN SATURDAY NIGHT AND
PROPAGATE EAST INTO EASTERN KANSAS SATURDAY NIGHT. MADE LITTLE
CHANGE TO POP FORECAST DURING THIS TIME PERIOD. SUNDAY AND SUNDAY
NIGHT LOOKING A BIT MORE INTERESTING WITH REGARD TO HEAVY RAIN
POTENTIAL. PRECIPITATAL WATER VALUES WILL INCREASE TO 1.5 TO 2.0
INCHES ACROSS EASTERN KANSAS. WAVE OVER THE ROCKIES EJECTS A
WAVE/TROUGH ACROSS THE CENTRAL PLAINS WITH DIFFLUENT UPPER FLOW
ACROSS EASTERN KANSAS. MAY BE FLOODING PROBLEMS ONCE AGAIN OR
ONGOING SUNDAY NIGHT AND MAY NEED ANOTHER WATCH FOR THIS TIME PERIOD.

IN THE EXTENDED...GFS/NAM AND ECMWF DIFFER ON THE TIMING OF THE
FRONT AND UPPER TROUGH MOVING THROUGH THE PLAINS ON MONDAY HAVE GONE
WITH THE SLOWER SOLUTION OF THE GFS AND INSERTED SOME SMALL POPS
MONDAY EVENING...THEN DRY THEREAFTER. RIDGE BUILDS INTO THE PLAINS
AND SURFACE HIGH PRESSURE RIDGE SETS UP FROM MINNESOTA TO EASTERN
KANSAS. TEMPERATURES GENERALLY IN THE 60S FOR LOWS AND MID 80S FOR
HIGHS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH ACROSS ALL COUNTIES FOR TONIGHT THROUGH 10AM SATURDAY.

&&
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DAY ONE TIME PERIOD
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT FRI JUN 10 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-111000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
355 PM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TONIGHT. FLASH FLOODING
FLOODING WILL POSE A SIGNIFICANT HAZARD ACROSS ALL OF
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. A FLOOD WATCH IS
IN EFFECT THIS EVENING THROUGH MID MORNING SATURDAY. AN ISOLATED
THUNDERSTORM MAY ALSO PRODUCE SOME LARGE DESTRUCTIVE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE SATURDAY THROUGH MONDAY.
FLOODING WILL REMAIN A HAZARD THROUGH THIS PERIOD. CREEK AND RIVER
FLOODING COULD BECOME A GREATER HAZARD. THERE IS A POSSIBILITY FOR
SOME THUNDERSTORMS TO BECOME SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jun 10, 9:14 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 E ADMIRE              38.64N 96.05W
06/10/2005  1.00 INCH        LYON               KS   TRAINED SPOTTER

0900 PM     HAIL             5 W OSAGE CITY          38.63N 95.92W
06/10/2005  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

0914 PM     HAIL             OSAGE CITY              38.63N 95.83W
06/10/2005  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

&&

CAVANAUGH
Local storm report, Jun 10, 9:45 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     LIGHTNING        3 E MILFORD             39.17N 96.86W
06/10/2005                   GEARY              KS   TRAINED SPOTTER

            LARGE TREE BRANCH STRUCK BY LIGHTNING AND FELL ON AND
            DAMAGED A CAR.

0900 PM     FLOOD            3 E MILFORD             39.17N 96.86W
06/10/2005                   GEARY              KS   TRAINED SPOTTER

            MULTIPLE ROADS REPORTED WITH WATER FLOWING OVER ROADS IN
            FORT RILEY.

0922 PM     TSTM WND GST     4 N MANHATTAN           39.24N 96.57W
06/10/2005  55 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0935 PM     FLOOD            HOPE                    38.69N 97.08W
06/10/2005                   DICKINSON          KS   TRAINED SPOTTER

            REPORT OF WATER FLOWING OVER THE ROAD 6 TO 7 INCHES DEEP
            DUE TO LYON CREEK FLOODING. WATER WAS FLOWING OVER 600
            AVE, PAINT RD, AND BROADWAY LEADING INTO THE TOWN OF
            HOPE.

&&

CAVANAUGH
Local storm report, Jun 10, 9:53 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     FLOOD            HOPE                    38.69N 97.08W
06/10/2005                   DICKINSON          KS   LAW ENFORCEMENT

            DICKINSON COUNTY DISPATCH REPORTS WATER OVER HWY 4 1.5

            MILES EAST OF HOPE...ALSO REPORTING SEVERAL AREAS ON HWY
            43 IN BETWEEN 1000 AND 1600 AVE WITH WATER OVER THE ROAD.

&&

CAVANAUGH
Local storm report, Jun 10, 10:19 PM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     FLOOD            4 S JUNCTION CITY       38.97N 96.83W
06/10/2005                   GEARY              KS   EMERGENCY MNGR

            K-57 SOUTH OF JUNCTION CITY IS CLOSED NEAR MILE POST 15
            DUE TO A 200 FT. STRETCH WITH WATER FLOWING OVER THE
            ROAD. SEVERAL COUNTY ROADS HAVE ALSO BEEN REPORTED WITH
            WATER FLOWING OVER THE ROADS.

&&

CAVANAUGH
Local storm report, Jun 10, 11:26 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 E ADMIRE              38.64N 96.05W
06/10/2005  1.00 INCH        LYON               KS   TRAINED SPOTTER

0900 PM     LIGHTNING        3 E MILFORD             39.17N 96.86W
06/10/2005                   GEARY              KS   TRAINED SPOTTER

            LARGE TREE BRANCH STRUCK BY LIGHTNING AND FELL ON AND
            DAMAGED A CAR.

0900 PM     HAIL             5 W OSAGE CITY          38.63N 95.92W
06/10/2005  1.00 INCH        OSAGE              KS   TRAINED SPOTTER

0900 PM     FLOOD            3 E MILFORD             39.17N 96.86W
06/10/2005                   GEARY              KS   TRAINED SPOTTER

            MULTIPLE ROADS REPORTED WITH WATER FLOWING OVER ROADS IN
            FORT RILEY.

0914 PM     HAIL             OSAGE CITY              38.63N 95.83W
06/10/2005  0.88 INCH        OSAGE              KS   TRAINED SPOTTER

0922 PM     TSTM WND GST     4 N MANHATTAN           39.24N 96.57W
06/10/2005  55 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0935 PM     FLOOD            HOPE                    38.69N 97.08W
06/10/2005                   DICKINSON          KS   TRAINED SPOTTER

            REPORT OF WATER FLOWING OVER THE ROAD 6 TO 7 INCHES DEEP
            DUE TO LYON CREEK FLOODING. WATER WAS FLOWING OVER 600
            AVE, PAINT RD, AND BROADWAY LEADING INTO THE TOWN OF
            HOPE.

0951 PM     FLOOD            HOPE                    38.69N 97.08W
06/10/2005                   DICKINSON          KS   LAW ENFORCEMENT

            DICKINSON COUNTY DISPATCH REPORTS WATER OVER HWY 4 1.5

            MILES EAST OF HOPE...ALSO REPORTING SEVERAL AREAS ON HWY
            43 IN BETWEEN 1000 AND 1600 AVE WITH WATER OVER THE ROAD.

1017 PM     FLOOD            4 S JUNCTION CITY       38.97N 96.83W
06/10/2005                   GEARY              KS   EMERGENCY MNGR

            K-57 SOUTH OF JUNCTION CITY IS CLOSED NEAR MILE POST 15
            DUE TO A 200 FT. STRETCH WITH WATER FLOWING OVER THE
            ROAD. SEVERAL COUNTY ROADS HAVE ALSO BEEN REPORTED WITH
            WATER FLOWING OVER THE ROADS.

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:44 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Morris46 min
Jun 10, 8:25 PM CDTSevere Thunderstorm WarningTOPMorris35 min
Jun 10, 8:29 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee35 min
Jun 10, 9:17 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage46 min
Jun 11, 2:27 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.